Alert archive / Iowa / Severe Thunderstorm Warnings in 2026
Severe Thunderstorm Warning 2, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Mar 6, 2026, 7:23 PM CST for Boone County, Dallas County, Polk County, Iowa. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 6, 2026, 7:23 PM CST (01:23 UTC)
- Expired
- Mar 6, 2026, 7:52 PM CST
- In force
- 29 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Boone County, IA, Dallas County, IA, Polk County, IA
The radar
The Des Moines radar (KDMX), 17 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 6, 7:36 PM CST | HAIL 0.75 | 2 W Dallas Center, IA | Largest hail penny sized. Little wind. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 6, 3:16 PM CST | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.4 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 420 m above ground
- 0-6 km bulk shear
- 85 kt
- 0-1 km storm-relative helicity
- 562 m²/s²
- 0-3 km storm-relative helicity
- 571 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted.
393
WUUS53 KDMX 070123
SVRDMX
IAC015-049-153-070215-
/O.NEW.KDMX.SV.W.0002.260307T0123Z-260307T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
723 PM CST Fri Mar 6 2026
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Northwestern Polk County in central Iowa...
Southeastern Boone County in central Iowa...
Central Dallas County in central Iowa...
* Until 815 PM CST.
* At 723 PM CST, a severe thunderstorm was located near Adel, moving
northeast at 55 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Ankeny, Urbandale, Johnston, Grimes, Adel, Polk City, Madrid,
Dallas Center, Granger, Woodward, Big Creek Lake, Saylorville Lake,
Alleman, Minburn, Sheldahl, Luther, and Big Creek State Park.
This includes Interstate 35 near mile marker 96.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until 1000 PM CST for central Iowa.
&&
LAT...LON 4165 9419 4197 9383 4186 9370 4177 9355
4157 9411
TIME...MOT...LOC 0123Z 230DEG 47KT 4165 9406
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Donavon2 follow-up statements
970
WWUS53 KDMX 070144
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
744 PM CST Fri Mar 6 2026
IAC015-049-153-070215-
/O.CON.KDMX.SV.W.0002.000000T0000Z-260307T0215Z/
Polk IA-Boone IA-Dallas IA-
744 PM CST Fri Mar 6 2026
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CST
FOR NORTHWESTERN POLK...SOUTHEASTERN BOONE AND NORTHEASTERN DALLAS
COUNTIES...
At 743 PM CST, a severe thunderstorm was located over Big Creek State
Park, or 8 miles north of Grimes, moving northeast at 45 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Madrid, Granger, Big Creek Lake, Saylorville Lake, Sheldahl, and Big
Creek State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CST for central Iowa.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4178 9391 4196 9382 4186 9370 4183 9365
4174 9386
TIME...MOT...LOC 0143Z 234DEG 38KT 4181 9380
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Donavon902
WWUS53 KDMX 070152
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
752 PM CST Fri Mar 6 2026
IAC015-049-153-070202-
/O.CAN.KDMX.SV.W.0002.000000T0000Z-260307T0215Z/
Polk IA-Boone IA-Dallas IA-
752 PM CST Fri Mar 6 2026
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN POLK...
SOUTHEASTERN BOONE AND NORTHEASTERN DALLAS COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
A Tornado Watch remains in effect until 1000 PM CST for central Iowa.
LAT...LON 4178 9391 4196 9382 4186 9370 4183 9365
4174 9386
TIME...MOT...LOC 0150Z 230DEG 47KT 4189 9367
$$
DonavonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 6:00 PM CST, 1 hour 23 minutes earlier. Its key messages:
- Severe storms very late this afternoon into this evening. Large hail and damaging wind gusts along with a few tornadoes are all possible.
- Freezing rain potential remains in our far northwest forecast area late tonight into the pre-dawn hours of Saturday. Winter Weather Advisory in Emmet County with potential impacts also affecting far northern Palo Alto or Kossuth County, though uncertainty remains.
- Breezy and cooler Saturday followed by breezy and warmer on Sunday. Elevated fire weather concerns may develop on Sunday as well given the warm, breezy, and drier airmass.
- Next chance for rain and storms is later Tuesday into Tuesday night.
Area forecast discussion, Mar 6, 6:00 PM CST, 1 hour 23 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 600 PM CST Fri Mar 6 2026 ...Updated for the 00z Aviation Discussion... .KEY MESSAGES... - Severe storms very late this afternoon into this evening. Large hail and damaging wind gusts along with a few tornadoes are all possible. - Freezing rain potential remains in our far northwest forecast area late tonight into the pre-dawn hours of Saturday. Winter Weather Advisory in Emmet County with potential impacts also affecting far northern Palo Alto or Kossuth County, though uncertainty remains. - Breezy and cooler Saturday followed by breezy and warmer on Sunday. Elevated fire weather concerns may develop on Sunday as well given the warm, breezy, and drier airmass. - Next chance for rain and storms is later Tuesday into Tuesday night. && .SHORT TERM /THROUGH TONIGHT/... Issued at 247 PM CST Fri Mar 6 2026 Although showers or storms festered through much of this morning, clearing and some sunshine has peaked through this afternoon in especially southwest Iowa which favors the clearing scenario presented in the previous discussion. Latest midday analysis has the strong cold front already into far western/northwestern Iowa with gusty northwest winds and cold temperatures in the 30s behind. Meanwhile, the warm front has been lifting into central Iowa and is still expected to lift towards around the Hwy 20 corridor or so through the rest of this afternoon. In the warm sector, temperatures have climbed into the 60s to low 70s with dew points in the upper 50s to 60s as well. Ample moisture continues to flow into the state ahead of the elongated surface low nudging into western Iowa this afternoon and SPC Mesoanalysis shows 1000 J/kg of uncapped MLCAPE nudging into southwest Iowa already as of 20Z paired with 40-50 knots of effective shear. Although bubbling cu and related showery radar returns have started to develop early this afternoon, still generally expecting the storm threat to increase/ramp up as the better synoptic support arrives later this afternoon/early this evening. Forecast soundings still show strong deep layer shear with a strong jet nudging into the area with instability still forecast to increase over the next few hours as well. Storms will likely develop in the west/southwest with surface based severe potential very much in play as storms develop. There is still good consensus of storms growing upscale which will start to lessen the tornado threat as updrafts compete with one another but prior to that if any additional backing can occur, this would increase the low level hodograph curvature from the largely unidirectional seen in many forecast soundings. Large hail and damaging wind gusts also remain in play with the largest hail most likely in any initial supercells. As storms grow upscale, cannot completely rule out QLCS potential with sufficient 0-3km shear especially if the storms can take on a bowing structure with otherwise the shear vectors largely in line with the front. Any storms that can remain isolated out ahead of the line may also pose a tornado threat. In summary, still expecting severe storms to develop late this afternoon (early evening) and persist well into the evening in potentially multiple waves as storms develop and move southwest to east northeast across the area. The Enhanced Risk (Level 3 of 5) by the SPC remains well placed and folks in much of southern to central Iowa should make sure they have multiple ways to receive warnings tonight! See the hydro section below for information on any hydro concerns. Behind the storms which finally move out of the area near to just after midnight tonight, the deformation zone brings wrap-around precipitation to portions of southern Minnesota into northwest Iowa. With the cold front trending faster, the amount of time for freezing rain/drizzle potential has increased in forecast soundings in far northwest Iowa compared to this time yesterday. Models continue to vary in amount of ice accumulations which is likely due to continued concerns in icing efficiency with warm ground temperatures today, wet surfaces which would then have to cool, and soil temperatures also above freezing. Forecast soundings largely suggest freezing rain/drizzle to be the predominant precipitation type with a warm nose aloft, though a few have shown ice introduction at times while the profile is cool which could bring in a burst or so of snow. Not really expecting much in the way of snow based on limited agreement of ice introduction paired with lift still present, and profiles cool enough to support snow. Icing amounts of up to around of a tenth of an inch continued to be supported in Emmet county, but it is unlikely all of this icing potential will be realized. Have gone ahead and issued a Winter Weather Advisory for any potential freezing rain icing impacts in Emmet county with impacts most likely on elevated surfaces like bridges or trees and much more delayed on roadways given the concerns noted above. These impacts could potentially clip the far northern portions of Palo Alto or Kossuth county but with the limited area of impacts in those counties at this point, kept the Winter Weather Advisory out of those areas. Will certainly continue to monitor conditions tonight into early Saturday morning. && .LONG TERM /SATURDAY THROUGH FRIDAY/... Issued at 130 AM CST Fri Mar 6 2026 Behind the aforementioned cold front, breezy winds from the northwest averaging 10 to 20 mph will deliver drier and cooler, more seasonable air. This cooler airmass will not last long as winds become from the southwest at 10 to 20 mph on Sunday returning the warmth with highs well into the 60s. With the warm, windy conditions, fully cured fuels, and relative humidity values in the afternoon falling to between 30 and 40%, elevated fire weather concerns may materialize. Winds will be not as strong on Monday and may mitigate fire weather concerns with similar conditions otherwise as low pressure tracking over southern Canada sends a cold front into the state with uncertainty in its placement. Initial National Blend of Models (NBM) shows this uncertainty in its temperature forecast with 25th-75th spreads of 20 degrees and run to run inconsistency in its deterministic forecast. While it is still confident to say that temperatures will be above normal, how much will be the question on Monday and Tuesday. As the Baja closed low opens up into the southern Plains late Tuesday, the northern stream trough will begin to push southward towards Iowa. There does look to be theta-e advection ahead of these features that will lift the stalled front back into some portion of the state and bring a chance for showers and storm. Depending on the location of the boundary, there may be appreciable instability and shear for stronger storms in southern or southeastern Iowa with this supported by the AI/ML convective hazard forecasts as well. As the northern stream trough pushes this all out of Iowa Wednesday, should see cooler, but still above normal temperatures somewhere in or around the 50s through the end of the week. && .AVIATION /00Z TAFS THROUGH 00Z SUNDAY/... Issued at 554 PM CST Fri Mar 6 2026 Thunderstorm coverage will increase across Iowa this evening ahead of a strong cold front. The strongest storms will be capable of large hail, and damaging wind gusts in excess of 50kts. Widespread IFR to LIFR conditions in thunderstorms are expected. Ahead of the cold front, low level wind shear is likely with strong winds off of the surface. The cold front will slowly move across the area between 03-09Z tonight. Behind the cold front, IFR to LIFR stratus is expected with wind gusts to 25kts into Saturday morning. As temperatures fall behind the front, some pockets of freezing drizzle and scattered snow showers may (30-50 percent chance) be embedded in the stratus. Ceilings will improve through the day on Saturday. && .HYDROLOGY... Issued at 247 PM CST Fri Mar 6 2026 Flash flooding and river flooding are the short term and longer term concerns due to both the QPE from last night's storms into this morning as well as QPF through tonight. QPE from last night's storms into this morning was seasonally moderate to heavy. Nearly the entire CWA received at least 0.75 to 1 inch of rain with some locations 2+ inches. A small area of 3+ inches fell across the southwest CWA. This rainfall quickly increased top-layer soil moisture. FLASH CREST and SAC-SMA data shows at 40-50% across a large portion of the west central into northeast CWA. Flash flood concern increases significantly when those values reach at least 40-50%. Some recovery is expected however it will likely not be significant by when the rain falls later today. Another factor is ground frost. Soil temperature data from University of Iowa and Iowa State University soil monitoring networks suggest at least scattered top layer ground frost exists especially from US 30 northward. This frost would slow or not allow water infiltration, which would increase runoff into streams. Short range NWM suggests flash flooding is possible as well. The most likely scenario will be ponding especially in urban areas with some lower-end flash flooding possible this evening and early tonight. In terms of river flooding, many streams began rising in response to runoff from the rain last night into this morning. The QPF through tonight will lead to more response. Nudged our official river forecasts down at many locations because the model appeared to over- simulate the responses in spite of decent QPE and QPF. The short- range and medium-range NWM flow AEPs tend to support the downward adjustment. They call for significant within-bank rises on many streams, but only a few locations possibly reaching flood stage. && .DMX WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from 9 PM this evening to 9 AM CST Saturday for IAZ004. && SHORT TERM...05 LONG TERM...Ansorge AVIATION...PA HYDROLOGY...Zogg
Hazardous weather outlook, Mar 6, 3:50 PM CST, 3 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 350 PM CST Fri Mar 6 2026 IAZ025>028-033>039-044>050-057>062-070>075-081>086-092>097-072200- Wright-Franklin-Butler-Bremer-Sac-Calhoun-Webster-Hamilton-Hardin- Grundy-Black Hawk-Crawford-Carroll-Greene-Boone-Story-Marshall- Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair- Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe- Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 350 PM CST Fri Mar 6 2026 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Thunderstorms are likely, with the potential for severe weather late this afternoon into tonight. Large hail and damaging wind gusts will be possible, along with a few tornadoes. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorm chances exist around midweek next week. .SPOTTER INFORMATION STATEMENT... Spotter reports would be appreciated tonight. IAZ005>007-015>017-023-024-072200- Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-Pocahontas- Humboldt- 350 PM CST Fri Mar 6 2026 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Thunderstorms are likely, with the potential for severe weather late this afternoon into tonight. Large hail and damaging wind gusts will be possible. Following thunderstorms, rain will transition to a wintry mix late tonight with the possibility for accumulating freezing rain. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Freezing rain impacts may linger Saturday morning should they occur. .SPOTTER INFORMATION STATEMENT... Spotter reports would be appreciated tonight. IAZ004-072200- Emmet- 350 PM CST Fri Mar 6 2026 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A Winter Weather Advisory is in effect for the area overnight. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Freezing rain impacts may linger Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotter reports would be appreciated tonight.
In the hours before
Local storm report, Mar 6, 5:37 PM CST, 1 hour 46 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
537 PM CST Fri Mar 6 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM Hail Algona 43.07N 94.24W
03/06/2026 M0.25 Inch Kossuth IA Public
Report relayed through media - time
estimated.
&&
JRThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 6, 6:10 PM CST | Severe Thunderstorm Warning | DMX | Cass | 34 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2026Every severe thunderstorm warning in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.